Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 10, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Jul 31, 2023, 11:44 AM PDT for San Diego County, California. It was in force for 76 min.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2023, 11:44 AM PDT (18:44 UTC)
- Expired
- Jul 31, 2023, 1:00 PM PDT
- In force
- 76 min
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2007 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652 WHUS46 KSGX 311844 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1144 AM PDT Mon Jul 31 2023 CAZ043-312000- /O.NEW.KSGX.BH.S.0010.230731T1844Z-230731T2000Z/ San Diego County Coastal Areas- 1144 AM PDT Mon Jul 31 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON... * WHAT...Lightning is possible at the beaches until 1 pm. * WHERE...San Diego County Coastal Areas. * WHEN...Until 1 PM PDT this afternoon. * IMPACTS...Lightning could strike near or on the beaches and over the ocean. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 9:31 AM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 31, 9:31 AM PDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service San Diego CA 931 AM PDT Mon Jul 31 2023 .SYNOPSIS... An easterly wave will spread monsoonal moisture and periods of showers and thunderstorms across Southern California through Tuesday, before a developing trough along the West Coast ushers it out of the region. Due to the increased cloud cover and high humidity, the days will remain cooler. The best chance of thunderstorms with locally heavy rainfall will be near the mountains, but some of this activity will make it west of the mountains today. Dry weather returns after Tuesday while temperatures remain slightly cooler than seasonal normals. Another warm-up is slated for this weekend and early next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... An inverted trough is moving through Imperial County and into San Diego County this morning. The additional forcing and moisture return will continue to support shower and thunderstorm chances through this afternoon, not just in the usual mountain and desert locations but also west of the mountains, with scattered showers noted on radar near Valley Center, Ramona, and Alpine as of 820 AM PDT. Expect this trough and associated shower activity to move westward through the morning, reaching the coast between 9 AM and 11 AM. The inverted trough and upper level disturbance will weaken slightly later today as it moves westward. Instability may remain somewhat limited today due to ongoing cloud cover, but even limited clearing this afternoon would be enough to support sufficient instability for thunderstorm development over the mountains. HREF, HRRR, and local WRF guidance remain bullish on prospective thunderstorms with maximum rainfall rates approaching and potentially exceeding 1”/hr in the heaviest thunderstorms. Confidence is low in any sort of widespread heavy rainfall or flooding concerns given uncertainties in specifically where storms will develop as well as the abundance of drier air in the lower levels away from ongoing precip. Away from the mountains, aforementioned dry air in the lower levels will inhibit the rainfall concerns but instead support potential for gusty outflow winds. SPC Mesoanalysis suggests DCAPE already of 800-1100 J/kg across portions of Southern California, which would only increase with additional surface heating later today. Ensemble 500mb height guidance then shows a switch to drier SW flow aloft. Upper level support for thunderstorms will accordingly weaken Tuesday, though there will likely be just enough boundary layer moisture to support at least isolated to scattered thunderstorm development mainly on the mountains and high deserts for Tuesday afternoon. Steering flow generally from the south will limit any storm chances for areas west of the mountains, and even in the lower deserts. Continued drying aloft on Wednesday will further mitigate any thunderstorm potential, keeping slim chances for any isolated thunderstorms confined to higher mountain areas. With the continued drying trend and a 500mb high becoming settled and centered over the Southern Plains, a warming trend will begin again later this week. The ultimate outcome of the upper level pattern looks to be a ~597dm high centered over SW Arizona by early next week. In the meantime, while the high will strengthen, troughing over the Eastern Pacific will mitigate the high strengthening, keeping the warming trend a bit more gradual and less extreme than previous heat events this summer. Dry and seasonal weather will generally occur Wednesday and Thursday, with the warming trend really setting in on Friday. Highs exceeding 110F are likely to return to the lower deserts by the weekend with most other areas in Southern California topping out generally 5 to 10 degrees warmer than normal. && .AVIATION... 311618Z...Low clouds based 400-800 feet MSL near the coastline with tops to 1200 feet MSL clearing over land areas by 17Z. Coverage will remain patchy again tonight into Tuesday with low confidence in timing/occurrence of any CIGS or vis restrictions at coastal airports. There is a 15-35% chance of -SHRA/TSRA for all areas areas after 12Z, increasing to 40-60% for the mountains and portions of the deserts 18-02Z with CB bases near near 10,000 ft and tops to 40,000 ft MSL. Outflow from thunderstorms may produce sfc gusts 25-35 kt at times and vis of 3-5 SM in BLDU/HZ over portions over the low deserts. Stronger storms over the mountains. ISO SHRA/TSRA possible again tonight into Tuesday morning for all areas. Gusty winds and reduced vis VCTY TSRA. Otherwise SCT-BKN clouds at/above 15,000 ft MSL through Tue morning. && .MARINE... There is a 20-30% chance of thunderstorms over the coastal waters later this morning into the afternoon. Lower chances (10-20%) tonight and Tuesday. Cloud-to-water lightning and gusty winds are possible. && .BEACHES... There is a 20-30% chance thunderstorms will impact the San Diego County beaches at times today, and a 10-20% chance for Orange County. Beachgoers should be alert to the presence of lightning and seek shelter if any occurs. Lower chances (5-15%) tonight and Tuesday, with the higher potential remaining over San Diego County. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...Adams AVIATION/MARINE/BEACHES...Small
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:09 PM PDT | Flash Flood Warning | SGX | San Bernardino | 85 min |
| Jul 31, 2:07 AM PDT | Special Weather Statement | SGX | Riverside | 68 min |
| Jul 31, 3:07 AM PDT | Dust Storm Advisory | SGX | Riverside, San Diego | 113 min |
| Jul 31, 5:20 AM PDT | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Jul 31, 6:20 AM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.